Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS Melbourne, FL

September 1, 2008Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Sep 1, 2008, 4:10 AM EDT for Volusia County, Florida. It took effect at Sep 1, 2008, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2008, 4:10 AM EDT (08:10 UTC)
In effect from
Sep 1, 2008, 5:00 AM EDT
Expired
Sep 1, 2008, 8:00 PM EDT
In force
15 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMLB 010810
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
410 AM EDT MON SEP 1 2008

FLZ047-054-059-064-141-147-020000-
/O.NEW.KMLB.CF.S.0001.080901T0900Z-080902T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
410 AM EDT MON SEP 1 2008

...HIGH RISK OF RIP CURRENTS AT THE BEACHES TODAY...

INCREASING LONG PERIOD SWELLS FROM TROPICAL STORM HANNA WILL LEAD
TO A HIGH RISK OF RIP CURRENTS AT THE BEACHES TODAY. IN ADDITION...
BREAKING WAVES WILL MAKE WADING INTO THE SURF DANGEROUS.

NEVER SWIM ALONE IN THE OCEAN. INSTEAD ALWAYS SWIM NEAR A LIFEGUARD.
KEEP A CLOSE WATCH ON SMALL CHILDREN AND HEED THE ADVICE OF THE
BEACH PATROL.

MINOR BEACH EROSION IS POSSIBLE NEAR THE TIMES OF HIGH TIDE THIS
MORNING AND AGAIN THIS EVENING.

$$

RL

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 31, 8:45 PM EDT, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 8:45 PM EDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT SUN AUG 31 2008

.DISCUSSION...

WEAK HIGH PRESSURE RIDGING DOWN THE SOUTHEAST COAST AND FLORIDA
PENINSULA AND THE EASTERN PERIPHERY SUBSIDENCE FROM GUSTAV IN THE
CENTRAL GULF WILL LIMIT RAIN CHANCES TO AROUND 20 DESPITE
PRECIPITABLE WATER VALUES 2 INCHES OR MORE. BRISK LOW LEVEL EASTERLY
WINDS FLOWING OVER SEA SURFACE TEMPERATURES/SST OF 80-85 DEGREES
WILL KEEP OVERNIGHT LOWS FROM DROPPING MUCH BELOW THE MID 70S. SKIES
SHOULD REMAIN CLOUDY DUE TO THE OUTFLOW CIRRUS SHIELD FROM GUSTAV IN
THE CENTRAL GULF OF MEXICO.

CURRENT FORECAST LOOKS FINE THEREFORE DO NOT PLAN ON ISSUING AN
UPDATE.

&&

.AVIATION...ISOLD MVFR SHRAS S OF KVRB THRU 15Z.  PGRAD SHOULD BE
TIGHT ENOUGH TO PREVENT LLWS OVR THE COASTAL SITES...BUT PSBL OVER
INTERIOR SITES AFT 04Z.

&&

.MARINE...SEA HEIGHTS STEADY 8 FEET AT BUOY 41009 AND 5 TO 6 FEET AT
THE TWO SCRIPPS BUOYS LOCATED 4 AND 6 MILES OFF THE BEACH PAST
SEVERAL HOURS AND WITH SWELL FROM TROPICAL STORM HANNAH CONTINUING
TO PROPAGATE INTO THE WATERS...SEAS WILL NOT SUBSIDE OVERNIGHT OR
MONDAY MORNING. UPDATED OVERNIGHT AND MONDAY MORNING SEA HEIGHTS
GRIDS TO REFLECT THIS TRAIN OF THOUGHT.

&&

.HYDROLOGY...PREVIOUS DISCUSSION...RIVER LEVELS ON THE ST JOHNS
RIVER NEAR SANFORD AND DELAND WILL CONTINUE TO SLOWLY RISE THE NEXT
COUPLE OF DAYS...WITH LEVELS ALREADY A LITTLE HIGHER THAN THE AREA
EXPERIENCED IN 2004. RIVER LEVELS NEAR LAKE HARNEY AND ASTOR HAVE
REMAINED STEADY FOR THE PAST COUPLE OF DAYS.

ITS IMPORTANT TO REMEMBER THAT EVEN AFTER THE RIVER LEVELS BECOME
STEADY...THE DECREASE IN LEVELS WILL BE VERY SLOW TO OCCUR WITH
SIGNIFICANT FLOODING PROBLEMS PERSISTING THROUGH THE UPCOMING WEEK.

WE WILL ALSO NEED TO KEEP A CLOSE EYE THROUGH THE END OF THE WEEK
WITH RESPECT TO THE EVENTUAL PATH OF HANNA. THE MOST RECENT FORECAST
TRACK WOULD PLACE THE AREA ON THE WESTERN SIDE OF THE SYSTEM...WHICH
WOULD YIELD LESS OVERALL RAINFALL BUT COULD MAKE WATER BACKING UP
FROM THE MOUTH OF THE ST JOHNS RIVER AN ISSUE SHOULD STRONG N-NE
WINDS DEVELOP NEAR THE MOUTH. SINCE HANNA IS SEVERAL DAYS OUT AND
EXACT EVOLUTION/TRACK IS NOT YET FULLY KNOWN  WE WILL NEED TO KEEP A
CLOSE EYE ON HANNA THROUGH THE UPCOMING WEEK. SEE THE LATEST FLOOD
STATEMENT /MIAFLSMLB/ FOR LATEST INFORMATION ON FLOODING ON THE ST
JOHNS RIVER.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR COASTAL
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

BRAGAW/WIMMER
Hazardous weather outlook, Aug 31, 5:07 AM EDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
507 AM EDT SUN AUG 31 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
507 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
BREEZY ONSHORE FLOW AND HIGH MOISTURE WILL LEAD TO SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TODAY. THE HIGHEST
COVERAGE SHOULD BE ACROSS INTERIOR SECTIONS DURING DAYTIME
HEATING. THE MAIN HAZARDS FROM STORMS TODAY WILL BE BRIEF GUSTY
WINDS TO AROUND 40 MPH AND OCCASIONAL LIGHTNING STRIKES.

...FLOOD IMPACT...
MOVEMENT OF SHOWERS AND STORMS WILL BE QUICKLY TO THE NORTHWEST
TODAY...WHICH SHOULD LIMIT RAINFALL AMOUNTS TO AROUND AN INCH.
LOCALLY HIGHER AMOUNTS MAY OCCUR WHERE SHOWERS REPEAT ACROSS THE
SAME AREA.

...RIP CURRENT IMPACT...
THE OCEAN WILL REMAIN ROUGH AND DANGEROUS TO THOSE ENTERING THE
SURF. BREAKERS WILL BE CAPABLE OF KNOCKING YOU OVER...MAKING YOU
SUSCEPTIBLE TO THE SEAWARD PULL OF RIP CURRENTS. ONLY ENTER THE
OCEAN WHERE LIFEGUARDS ARE PRESENT.

...WIND AND SEA IMPACT...
EASTERLY WINDS AT 15 TO 20 KNOTS WITH HIGHER GUSTS IN SQUALLS WILL
PRODUCE HAZARDOUS BOATING CONDITIONS OVER MUCH OF THE WATERS TODAY.

...RIVER FLOOD IMPACT...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER.
NEAR GENEVA...ABOVE LAKE HARNEY...RECORD FLOODING IS OCCURRING.
FLOODING AT GENEVA...SANFORD...DELAND AND ASTOR IS FORECAST TO
CONTINUE FOR THE FORESEEABLE FUTURE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SMALL CRAFT ADVISORIES WILL LIKELY REMAIN IN EFFECT MONDAY THROUGH
WEDNESDAY. TROPICAL CYCLONE HANNA IS FORECAST TO PASS OVER THE
COASTAL WATERS OF EAST CENTRAL FLORIDA ON THURSDAY AND FRIDAY
POSSIBLY AT HURRICANE STRENGTH. THERE IS MUCH UNCERTAINTY IN THE
FUTURE TRACK AND INTENSITY OF TROPICAL STORM HANNA AND ITS IMPACT
ON EAST CENTRAL FLORIDA. THE MOST LIKELY IMPACTS BASED ON THE
CURRENT FORECAST TRACK ARE DANGEROUS MARINE CONDITIONS...ROUGH
SURF...DANGEROUS RIP CURRENTS AND BEACH EROSION ON THURSDAY AND
FRIDAY. HOWEVER...THE FIVE DAY ERROR CONE FOR HANNA COVERS ALL OF
EAST CENTRAL FLORIDA. ALL INTERESTS ARE URGED TO MONITOR THE
LATEST FORECASTS FOR HANNA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:16 PM EDTSmall Craft AdvisoryMLB6 hr
Sep 1, 7:37 AM EDTSmall Craft Advisory for Hazardous SeasMLB58 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.